Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Memphis, TN

April 17, 2015Coahoma County, Tunica County, Mississippi; 4 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 17, 2015, 9:41 AM CDT for Coahoma County, Tunica County, Mississippi; 4 counties in Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2015, 9:41 AM CDT (14:41 UTC)
Expired
Apr 17, 2015, 1:45 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Coahoma County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WGUS54 KMEG 171441
FFWMEG
ARC037-077-107-123-MSC027-143-171845-
/O.NEW.KMEG.FF.W.0017.150417T1441Z-150417T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
941 AM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  PHILLIPS COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
  WESTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 145 PM CDT

* AT 940 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FORREST CITY...WYNNE...MARIANNA...HUGHES...MARVELL...PARKIN...
  MADISON...PALESTINE...ST FRANCIS NATIONAL PARK...WEST HELENA...
  VILLAGE CREEK STATE PARK...HELENA...FRIARS POINT...CALDWELL...
  COLT...LEXA...WIDENER...MORO...RONDO AND AUBREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3500 9109 3500 9105 3525 9104 3526 9051
      3515 9050 3515 9047 3481 9041 3438 9043
      3433 9106 3434 9100 3447 9100 3447 9105
      3473 9105 3474 9110 3487 9111

$$
2 follow-up statements
198 
WGUS74 KMEG 171651
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT FRI APR 17 2015

ARC037-077-107-123-MSC027-143-171845-
/O.CON.KMEG.FF.W.0017.000000T0000Z-150417T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-ST. FRANCIS AR-PHILLIPS AR-LEE AR-COAHOMA MS-TUNICA MS-
1151 AM CDT FRI APR 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHERN CROSS...ST. FRANCIS...PHILLIPS...LEE...NORTHEASTERN COAHOMA
AND WESTERN TUNICA COUNTIES...

AT 1149 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS 
OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS MAY 
PRODUCE AN ADDITIONAL 1 INCH OF RAIN OVER THE NEXT 2 HOURS. EVEN 
THOUGH RAINFALL HAS DIMINISHED...RUNOFF FROM EARLIER RAINFALL MAY 
PRODUCE FLASH FLOODING IN THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FORREST CITY...WYNNE...MARIANNA...HUGHES...MARVELL...PARKIN...
MADISON...PALESTINE...ST FRANCIS NATIONAL PARK...WEST HELENA...
VILLAGE CREEK STATE PARK...HELENA...FRIARS POINT...CALDWELL...COLT...
LEXA...WIDENER...MORO...RONDO AND AUBREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3500 9109 3500 9105 3525 9104 3526 9051
      3515 9050 3515 9047 3481 9041 3438 9043
      3433 9106 3434 9100 3447 9100 3447 9105
      3473 9105 3474 9110 3487 9111

$$
144 
WGUS74 KMEG 171739
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1239 PM CDT FRI APR 17 2015

ARC037-077-107-123-MSC027-143-171749-
/O.CAN.KMEG.FF.W.0017.000000T0000Z-150417T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-ST. FRANCIS AR-PHILLIPS AR-LEE AR-COAHOMA MS-TUNICA MS-
1239 PM CDT FRI APR 17 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN CROSS...ST. FRANCIS...
PHILLIPS...LEE...NORTHEASTERN COAHOMA AND WESTERN TUNICA COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3500 9109 3500 9105 3525 9104 3526 9051
      3515 9050 3515 9047 3481 9041 3438 9043
      3433 9106 3434 9100 3447 9100 3447 9105
      3473 9105 3474 9110 3487 9111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:40 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 17, 6:40 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
640 AM CDT FRI APR 17 2015

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&
.PREV DISCUSSION... /ISSUED 336 AM CDT FRI APR 17 2015/

DISCUSSION...

BROAD SOUTHWEST FLOW ALOFT REMAINS IN PLACE ACROSS THE MID SOUTH
TODAY OUT AHEAD OF A LARGE UPPER LEVEL LOW PRESSURE SYSTEM
SPINNING OVER THE FOUR CORNERS REGION OF THE INTERMOUNTAIN WEST.
DEEPER MOISTURE REMAINS IN PLACE ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA TO THE SOUTH OF AN INVERTED SURFACE TROUGH THAT
REMAINS STRETCHED ACROSS NORTHERN PORTIONS OF THE REGION. A MID
LEVEL SHORTWAVE NOTED FROM WATER VAPOR IMAGERY OVER THE ARKLATEX
EARLY THIS MORNING WILL CONTINUE TO LIFT NORTHEAST TODAY. THIS
SHOULD COMBINE WITH INCREASING INSTABILITY TO SUPPORT HIGH END
CHANCES FOR SHOWERS AND THUNDERSTORMS BASICALLY ALONG AND SOUTH OF
INTERSTATE 40. CHANCES DECREASE WITH NORTHERN EXTENT AS OVERALL
MOISTURE DECREASES. AS THE SHORTWAVE MOVES EAST OF THE REGION
TONIGHT AND INSTABILITY WANES...CONVECTION SHOULD DIMINISH.

A STRONGER MID LEVEL SHORTWAVE SHOULD EJECT OUT OF THE SOUTHERN
PLAINS AND ACROSS THE MID SOUTH ON SATURDAY AND SATURDAY NIGHT.
ENHANCED MOISTURE AND LIFT FROM THIS FEATURE SHOULD SUPPORT LIKELY
TO CATEGORICAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE REGION BY SATURDAY AFTERNOON AND AREAWIDE SATURDAY NIGHT.
PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME PERIOD
AS RICH MOISTURE SPREADS NORTH FROM THE GULF OF MEXICO.
CONSIDERING THE RECENT WET PATTERN OF LATE...SOME FLOODING
CONCERNS WILL DEVELOP LATER SATURDAY AND SATURDAY NIGHT. A FLOOD
WATCH MAY BE NEEDED IN LATER FORECASTS IF THIS TREND CONTINUES.

THE UPPER LEVEL LOW PRESSURE WILL FINALLY LIFT NORTHEAST ACROSS
THE MISSISSIPPI RIVER VALLEY AS AN OPEN WAVE BY SUNDAY AND SUNDAY
NIGHT. THIS SHOULD FORCE A COLD FRONT EAST ACROSS THE REGION
SUNDAY NIGHT. THE ATMOSPHERE SHOULD DESTABILIZE ACROSS THE REGION
BY SUNDAY AFTERNOON AND EVENING AS THE UPPER TROUGH OVERSPREADS
THE REGION. THIS SHOULD SUPPORT THE DEVELOPMENT OF ADDITIONAL
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THE
ENVIRONMENT APPEARS TO BECOME MORE SUPPORTIVE OF SEVERE STORM
DEVELOPMENT DURING THIS TIME PERIOD AS DEEP LAYER SHEAR INCREASES
AND LAPSE RATES STEEPEN. STORM MODE APPEARS TO INITIALLY SUPPORT A
MIX OF SHORT LINE SEGMENTS AND POTENTIALLY SUPERCELLS WHICH
QUICKLY CONGEAL INTO A SQUALL LINE AS MID LEVEL FORCING
STRENGTHENS. IT STILL REMAINS A BIT EARLY TO FORECAST OVERALL
THREATS WITH CERTAINTY THIS FAR OUT...BUT WILL BEGIN TO MENTION
THIS SEVERE WEATHER THREAT IN THE LATEST HAZARDOUS WEATHER
OUTLOOK.

THE FRONT SHOULD SWEEP EAST OF THE REGION BY EARLY MONDAY MORNING
WITH ANY LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE EAST
ENDING. MUCH DRIER AND SLIGHTLY COOLER CONDITIONS WILL MOVE INTO
THE REGION FOR EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVERHEAD.
PLEASANT SPRING WEATHER WITH SLIGHTLY BELOW AVERAGE TEMPERATURES
WILL PERSIST FROM MONDAY THROUGH WEDNESDAY OF NEXT WEEK.

A MORE UNSETTLED AND MOISTER WEATHER PATTERN SHOULD BECOME
ESTABLISHED ACROSS THE MID SOUTH ONCE AGAIN BY THE END OF NEXT
WEEK.

JLH

&&

.AVIATION...
12Z TAF CYCLE

LOW STRATUS IS PRODUCING MVFR...IFR...AND LIFR CONDITIONS ACROSS
THE MID SOUTH THIS MORNING. A SHORTWAVE TROUGH AND INVERTED
SURFACE TROUGH IS PRODUCING RAIN SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS ACROSS NORTH MISSISSIPPI. THIS ACTIVITY MAY PRODUCE
VCTS AT MEM THROUGH 14Z. VFR CONDITIONS EXPECTED TO RETURN BY LATE
MORNING. ANOTHER SHORTWAVE IS EXPECTED TO MOVE ACROSS THE REGION
BY THIS AFTERNOON PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY
AT MEM/TUP. ANY CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH AROUND
SUNSET...WITH A POTENTIAL FOR LOW STRATUS AND FOG TO DEVELOP LATE
TONIGHT TOWARDS SATURDAY MORNING. LIGHT WINDS EXPECTED THROUGH THE
PERIOD.

04

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 17, 3:50 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT FRI APR 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
350 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL WILL BE POSSIBLE WITH NUMEROUS SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT. A FEW INCHES
OF RAINFALL WILL BE LIKELY AND WITH RECENT WET CONDITIONS...MUCH
OF THIS RAINFALL WILL BECOME RUNOFF CREATING ADDITIONAL RISES ON
AREA STREAMS AND RIVERS. IN ADDITION...POOR DRAINAGE AREAS AND LOW
WATER CROSSINGS WILL BECOME SUSCEPTIBLE TO FLOODING. A FLOOD
WATCH MAY BE ISSUED FOR THIS TIME PERIOD IN LATER FORECASTS.

THERE WILL ALSO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND SUNDAY NIGHT. IT STILL REMAINS TOO EARLY TO
DETERMINE THE GREATEST SEVERE WEATHER THREATS...BUT THE POTENTIAL
FOR SEVERE WEATHER IS INCREASING FOR THIS TIME PERIOD. STAY TUNED
TO THE LATEST FORECAST FOR ADDITIONAL DETAILS REGARDING SPECIFIC
SEVERE WEATHER THREATS AS WE MOVE CLOSER TO THIS POTENTIAL SEVERE
WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND AS THE POTENTIAL FOR
FLOODING AND SEVERE WEATHER INCREASES.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:31 AM CDTRiver Flood WarningMEGLowndes, Monroe8 days

Nearby

Flash Flood Warnings in Arkansas, 2015Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.